Dangerous chemicals linked to drug overdoses across northeast Ohio

Several chemical compounds, such as 3-methylfentanyl, W-18 and carfentanil, could be making their way to the Mahoning Valley


WARREN, Ohio (WYTV) – A potent chemical is being attributed to at least one overdose death this year in Trumbull County, but health officials are warning about an even more powerful one.

Trumbull County Coroner Dr. Humphrey Germaniuk says a man-made drug known as 3-methylfentanyl recently turned up in a toxicology screening from a woman who died of an accidental overdose.

Germaniuk says 3-methylfentanyl is a chemical warfare agent that can be up to 6,000 times more powerful than morphine.

Investigators say overdoses in other counties across northeast Ohio have been linked to other related compounds like W-18 and carfentanil, the elephant tranquilizer. They blame these drugs for a spike in overdoses last month in Akron, and expect them to make their way to the Youngstown area.

“That’s just the nature of this business. Eventually it’s going to travel here, so from one dealer to another, eventually we’re going to see it here if we haven’t yet,” said Capt. Jeff Orr with the Trumbull Ashtabula Group.

Last week, the Trumbull County Mental Health and Recovery Board issued a warning about heroin mixed with carfentanil.

“Everyone’s been hearing about the fentanyl going around, and how powerful that is and how strong that is. Well, this drug is 100 times more powerful than that and up to 4,000 times more powerful than just heroin,” said Lauren Thorp with the Mental Health Board.

Health officials say it takes up to seven doses of Naloxone, the opiate overdose reversal drug, to reverse a carfentanil overdose.

They encourage friends and family members of people battling a heroin addiction to receive training on how to administer Naloxone. Anyone interested in Project DAWN (Deaths Avoided With Naloxone) training can schedule an appointment by calling the Trumbull County Health Department at 330-675-2590 option #3.

Comments are closed.